Hail, Morton
- When
- July 30, 11:45 PM CST to 11:50 PM CST
- Where
- Morton County, 0.47 mi E of Mandan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.830, -100.890
A weak frontal boundary north of Interstate 94 in south central North Dakota moved slowly south late in the evening of the 30th and into the early morning of the 31st. Enough elevated instability and bulk wind shear was present to trigger a severe thunderstorm over the Bismarck and Mandan metropolitan area where it produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak frontal boundary north of Interstate 94 in south central North Dakota moved slowly south late in the evening of the 30th and into the early morning of the 31st. Enough elevated instability and bulk wind shear was present to trigger a severe thunderstorm over the Bismarck and Mandan metropolitan area where it produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 30, 8:10 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 910 PM CDT TUE JUL 30 2013 .UPDATE... ISSUED AT 905 PM CDT TUE JUL 30 2013 AT 9 PM CDT...RADAR AND AND VISUAL OBSERVED TOWERING CUMULUS LINE JUST NORTH OF BISMARCK IDENTIFIES THE WEAK FRONTAL BOUNDARY ACROSS CENTRAL NORTH DAKOTA. WINDS SHOULD SIFT TO THE NORTH IN BISMARCK SHORTLY AND EVENTUALLY DICKINSON AS WELL. SO FAR ONLY ISOLATED SHOWERS AND THUNDERSTORMS ALONG THAT LINE. WILL LOWER TO SLIGHT CHANCE THUNDERSTORMS FOR THE REMAINDER OF THE EVENING AND GENERALLY SOUTH OF LAKE SAKAKAWEA. UPDATE ISSUED AT 625 PM CDT TUE JUL 30 2013 NORTHWEST FLOW ALOFT WITH SEVERAL WEAK FEATURES THAT HAVE POTENTIAL FOR PRODUCING THUNDERSTORMS THIS EVENING. WOULD LIKE TO TRIM POPS FOR THE EVENING IN THE AREAS THAT HAVE THE LEAST POTENTIAL FRO THUNDERSTORMS. GENERALLY DROPPED THE POPS FROM LIKELY TO CHANCE ACROSS THE SOUTH CENTRAL WHERE MUCH OF THE PRECIPITATION HAS DRIFTED SOUTH OF THE SOUTH DAKOTA BORDER. FOR NOW FOCUSING ON SCATTERED TO ISOLATED STORMS IN CENTRAL NORTH DAKOTA ALONG A WEAK COLD FRONTAL BOUNDARY MOVING SOUTH...AND A STORM IN WEST CENTRAL NORTH DAKOTA THAT HAS DRIFTED IN FROM MONTANA. WITHIN A FEW HOURS...MAY BE ABLE TO DROP THE CHANCE ALTOGETHER FOR THE AREAS NORTH OF LAKE SAKAKAWEA. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 227 PM CDT TUE JUL 30 2013 LATEST WATER VAPOR IMAGERY/RAP UPPER AIR SHOWS TWO DISTINCT SHORTWAVES. ONE NEAR GREAT FALLS IS AHEAD OF THE MAIN UPPER TROUGH SWINGING THROUGH SOUTHERN SASKATCHEWAN AND ALBERTA. THE SECOND WAS SEEN JUST NORTH OF BILLINGS MOVING EAST. VISIBLE IMAGERY SHOWS PARTIAL CLEARING AHEAD OF THE WAVE IN EASTERN MONTANA. LATEST INDICATIONS ARE THE STRONGEST INSTABILITY AND LIFT WILL OCCUR IN SOUTH DAKOTA AND JUST REACH INTO FAR SOUTHERN NORTH DAKOTA THROUGH THIS EVENING. HOWEVER...THE LATEST HIGH RESOLUTION SHORT TERM MODELS SUGGEST THAT AN AREA OF SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THE GREAT FALLS SHORTWAVE AS IT MOVES INTO WESTERN NORTH DAKOTA THIS AFTERNOON. AN AREA OF THUNDERSTORMS FROM NEAR WATFORD CITY TO BEACH WILL DEVELOP BY 21Z AND SPREAD SOUTHEAST. SPC HAS SKEWED BACK THE SLIGHT RISK OF SEVERE THUNDERSTORMS TO FAR SOUTH CENTRAL NORTH DAKOTA. AS INDICATED BY THE HRRR...A COUPLE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD BE EMBEDDED WITHIN THE AREA OF SHOWERS AND THUNDERSTORMS FORECAST TO DEVELOP IN THE ABOVE MENTIONED AREA THROUGH EARLY EVENING...IN ADDITION TO FAR SOUTHERN NORTH DAKOTA PER SPC. IT APPEARS THE INFLUENCE OF THE NORTHERN STREAM SHORTWAVE PIVOTING SOUTHEAST FROM SOUTHERN CANADA MAY BE ENOUGH TO MAINTAIN THE SEVERE WEATHER PARAMETERS AND THREAT. WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. CLOUD COVER AND SCATTERED SHOWERS HAVE CERTAINLY HELPED TO INHIBIT ANY SIGNIFICANT LOW LEVEL INSTABILITY FROM DEVELOPING. PRESSURE FALLS HAVE NOT YET COMMENCED OVER WESTERN AND CENTRAL NORTH DAKOTA AND A DELAY FOR ANYTHING SURFACE BASED WILL LIKELY CONTINUE THROUGH LATE AFTERNOON AND POSSIBLY THROUGH THE EVENING. THE LATEST SPC MESOANALYSIS SHOWS LOW/MID LEVEL LAPSE RATES VERY WEAK ACROSS WESTERN/CENTRAL NORTH DAKOTA...WITH THE BEST THREAT FOR SUPERCELL DEVELOPMENT IN NORTHERN SOUTH DAKOTA. THE CANADIAN UPPER TROUGH SWINGS THROUGH LATE TONIGHT INTO EARLY WEDNESDAY MORNING AS DRIER AND MORE STABLE AIR ARRIVE. NO PRECIPITATION EXPECTED FOR WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 227 PM CDT TUE JUL 30 2013 CONTINUED BELOW NORMAL TEMPERATURES WILL HIGHLIGHT THE EXTENDED FORECAST. THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON A NORTHWEST UPPER LEVEL FLOW PATTERN REMAINING IN PLACE ACROSS THE NORTHERN PLAINS THROUGHOUT THE EXTENDED FORECAST. THIS SUPPORTS THE CONTINUATION OF BELOW NORMAL TEMPERATURES THROUGH THE PERIOD...WITH FORECAST HIGHS GENERALLY IN THE 70S. NORTHWEST FLOW IS NOTORIOUS FOR LOW PREDICTABILITY WAVES YIELDING THE POTENTIAL FOR ISOLATED CONVECTION NEARLY ANY DAY. HOWEVER...THE BEST CHANCES FOR WIDESPREAD PRECIPITATION LOOK TO BE SATURDAY THROUGH SUNDAY NIGHT AS THE PACIFIC NORTHWEST UPPER LOW PROPAGATES ALONG THE CREST OF THE RIDGE INTO THE NORTHERN PLAINS. LOOKING BEYOND THE CURRENT EXTENDED FORECAST PERIOD...THE 12 UTC GFS/ECMWF CONTINUE THE TREND OF TRANSPORTING ARCTIC ENERGY SOUTH POSSIBLY INTO THE NORTHERN PORTIONS OF THE CONUS IN THE AUGUST 8-9 TIME FRAME. WHILE IT IS STILL A WAYS OUT...THE ANOMALOUSLY DEEP UPPER LEVEL LOW COULD RESULT IN A PERIOD OF SIGNIFICANTLY BELOW NORMAL TEMPERATURES. WILL CONTINUE TO MONITOR OVER THE COMING DAYS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 905 PM CDT TUE JUL 30 2013 AT 9 PM CDT...A WEAK COLD FRONTAL BOUNDARY WAS SLIDING SOUTH ACROSS CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS WERE ASSOCIATED WITH THIS FEATURE AND SHOULD DIMINISH AFTER SUNSET. VFR AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...AYD AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 645 PM CDT TUE JUL 30 2013 NDZ004-012-312030- BOTTINEAU-MCHENRY- 645 PM CDT TUE JUL 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS INTO THIS EVENING. FLOOD WARNINGS CONTINUE ALONG THE SOURIS RIVER FROM TOWNER TO THE CANADIAN BORDER NEAR WESTHOPE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... CALL THE NATIONAL WEATHER SERVICE WITH REPORTS AT 701-223-4582. NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051- 312030- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 645 PM CDT TUE JUL 30 2013 /545 PM MDT TUE JUL 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY IN SOUTHWEST NORTH DAKOTA...AND ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... CALL THE NATIONAL WEATHER SERVICE WITH REPORTS AT 701-223-4582. KS/AYD/JP MARTIN/WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1124 PM CDT TUE JUL 30 2013 NDZ034-042-310515- GRANT ND-MORTON ND- 1124 PM CDT TUE JUL 30 2013 ...SPECIAL WEATHER STATEMENT FOR CENTRAL MORTON AND NORTHERN GRANT COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/... AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF GLEN ULLIN...OR 48 MILES EAST OF DICKINSON...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALMONT... LARK... FLASHER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1128 PM CDT TUE JUL 30 2013 NDZ041-042-044-310515- ADAMS ND-GRANT ND-HETTINGER ND- 1028 PM MDT TUE JUL 30 2013 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN HETTINGER...WESTERN GRANT AND NORTHEASTERN ADAMS COUNTIES UNTIL 1115 PM MDT... AT 1026 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF HAVELOCK...OR 35 MILES EAST OF BOWMAN...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... REGENT... MOTT... BURT... BENTLEY... NEW LEIPZIG... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TARDIF-HUBER
The Bismarck radar (KBIS), 12 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
7 hail. Local standard time, as filed.
Public report of large hail.
Public report of large hail.
Public report of large hail.
Public report of large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462095, 462096, 462097, 462098, 462099, 462100, 462102.